Michigan, 2019Hail and Damaging Wind in Michigan, September 3, 2019
September 3, 2019 · NWS APX · 2 events in 2 counties and zones
Multiple strong to severe thunderstorms crossed northern Lake Michigan and northern lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple strong to severe thunderstorms crossed northern Lake Michigan and northern lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 2:58 PM EST, 1 hour earlier.
Area forecast discussion, Sep 3, 2:58 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Gaylord MI
358 PM EDT Tue Sep 3 2019
.NEAR TERM...(Through Tonight)
Issued at 311 PM EDT Tue Sep 3 2019
...Breezy Evening Diminishing Overnight...
High Impact Weather Potential...Thunderstorms sure, but severe
weather, well there's a chance.
Pattern Synopsis/Forecast...Sfc low over W Upper This afternoon,
with a warm front over N lower and a cold front along the Lake
Michigan shoreline of Wisconsin. The last of the warm front
thunderstorms is making its way out of E Upper near ANJ, at the
moment with showers trailing across the warm sector. Thunderstorms
are beginning to break out along the cold front along the
Wisconsin shoreline. These showers and thunderstorms will move
across Lake Michigan and into portions of NW Lower and cross the
forecast area, between 00z and 03z/Wed. Winds will remain gusty
this afternoon, and then veer NW and remain gusty until about
06z/Wed, when the winds will diminish overnight.
850 mb temperatures will cool overnight to around +5C with 850 mb
moisture, will expect another round of rain showers, as the LE
rain machine gets going for a short period of time.
Primary Forecast Concerns...Severe potential for the rest of the
afternoon and early evening. 18z/Tue upper air release (in support
of Dorian) showing sfc based CAPE around 750J/kg, while the KGRB
is around 2500 J/kg. The main difference is the cloud cover is
still sticking into most of NW/NC lower attm. Latest satellite
images showing clearing line begin to move in from Lake Michigan.
Looking at the more conservative MLCAPE here it is 76J/kg, while
while GRB is 1000J/KG. So the main issue will be if the clouds
continue to move east, while the sunshine destabilize the boundary
layer enough to get anything going. HRRR (18z) is showing that by
21z showers and thunderstorms should make it across the region,
from Wisconsin, and with the LFQ of the500 mb Jet over us, will
have to watch. but thinking that most of the region will have
general thunder as the cloud cover continues to keep the boundary
from destabilizing to its potential.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 311 PM EDT Tue Sep 3 2019
...Cooler Wednesday; chances for showers Friday...
High Impact Weather...None is expected.
Primary Forecast Concerns...Pops early Wed and Thu night/Fri.
Much cooler and drier air continues to advect in Wednesday. Over
lake instability (the difference between 850 mb and lake
temperatures is in the mid teens) would normally be sufficient for
lake effect but this will be offset by the drier air (850-700 mb
relative humidity falling from about 50 percent at 12z to 25 percent
at 15z). The drier air should win out here squelching any lake
effect rain bands in the morning (slight chance pops through 15z).
High pressure then builds in Wednesday afternoon and holds through
the day Thursday yielding rain free conditions. An upper level
trough and associated surface cold front will then bring chances for
showers Thursday night into Friday.
Temperatures will be several degrees below normal Wednesday before
rebounding to close to normal Thursday and Friday.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM EDT Tue Sep 3 2019
...Cool over the weekend then moderating temperatures...
High Impact Weather...None is expected.
West northwest flow aloft is expected to lead to cool but
precipitation free conditions this weekend. Increasing warm air
advection should then lead to moderating temperatures and chances
for showers early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 148 PM EDT Tue Sep 3 2019
Morning convection is leaving the area, with clouds thinning out
over most of the forecast area, for a time this afternoon.
However, MVFR CIGs are on the return as a cold front, currently in
Wisconsin, will push into lower Michigan this evening. This front
is expected to produce more showers and thunderstorms into the
evening. Any rain is expected to have VFR to MVFR VSBYs until the
rain ends later tonight.
High pressure will then begin to build into the region, and dry
out the region a bit. However, as the cold air moves in by
Wednesday morning, there is chance for lake effect rain. The rain
would mainly affect MBL/TVC/PLN as the winds turn NW. However, by
Wednesday late morning, the Lake effect may be down the high moves
into Michigan and dries things out.
&&
.MARINE...
Issued at 311 PM EDT Tue Sep 3 2019
tonight through Thursday...Wind will continue to be at gale
force into the evening, as the cold front in Wisconsin crosses
Lake Michigan, and Whitefish Bay. Winds will diminish to 10-15
knots after 06z/Wed. Lake Huron may take a little longer. High
pressure then builds into the region and wind continue to be
variable at less than 10 knots over most of the region.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
020-021-025-031-088-095-096-099.
LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for MIZ016-
020-021-025-031-088-095-096-099.
LH...GALE WARNING until 8 PM EDT this evening for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
LAKESHORE FLOOD ADVISORY until 8 PM EDT this evening for LMZ346.
GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
344>346.
LS...GALE WARNING until 8 PM EDT this evening for LSZ321-322.
&&
NEAR TERM...JL
SHORT TERM...AS
LONG TERM...AS
AVIATION...JL
MARINE...JLHazardous weather outlook, Sep 3, 3:14 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
414 PM EDT Tue Sep 3 2019
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-041000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
414 PM EDT Tue Sep 3 2019
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Tonight.
Severe storms are possible, early this evening across northern Lower
Michigan. Large hail and damaging winds are the primary threats.
However, an isolated tornado is also possible.
Gale force wind gusts are expected on the Great Lakes. Please see
the latest nearshore forecast for details.
Lakeshore flooding and hazardous beach conditions are also
expected today, especially along the Lake Michigan shoreline of
Mackinac County west of the Mackinac Bridge.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 3, 11:37 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1237 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND GST 1 SSW GAYLORD 45.02N 84.68W
09/03/2019 M39 MPH OTSEGO MI ASOS
ASOS STATION KGLR GAYLORD - OTSEGO COUNTY
AIRPORT.
&&Local storm report, Sep 3, 12:03 PM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
103 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN BOYNE CITY 45.18N 84.96W
09/03/2019 M1.24 INCH CHARLEVOIX MI SPOTTER
6 HOUR TOTAL.
&&
ASULLIVALocal storm report, Sep 3, 12:13 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
113 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM HEAVY RAIN 1 E CLEAR LAKE STATE PA 45.15N 84.19W
09/03/2019 M1.19 INCH MONTMORENCY MI MESONET
MESONET STATION ATAM4 ATLANTA.
1154 AM HEAVY RAIN 6 S CATHRO 45.07N 83.57W
09/03/2019 M1.09 INCH ALPENA MI ASOS
ASOS STATION KAPN ALPENA - PHELPS COLLINS
FIELD.
1218 PM HEAVY RAIN 2 SSW GRAWN 44.64N 85.69W
09/03/2019 M1.03 INCH GRAND TRAVERSE MI MESONET
MESONET STATION AV223 GRAWN.
1045 AM HEAVY RAIN 1 N CLARION 45.30N 84.90W
09/03/2019 M1.02 INCH EMMET MI MESONET
MESONET STATION EW3521 HARBOR SPRINGS.
&&Local storm report, Sep 3, 1:56 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
256 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HEAVY RAIN 2.5 S ATLANTA 44.96N 84.15W
09/03/2019 M2.25 INCH MONTMORENCY MI TRAINED SPOTTER
TOTAL ACCUMULATION SINCE LAST NIGHT.
&&
FEFLocal storm report, Sep 3, 3:02 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM NON-TSTM WND GST 1 NNE LELAND 45.02N 85.76W
09/03/2019 M48 MPH LMZ344 MI MESONET
MESONET STATION XLEL LELAND HARBOR.
0149 PM NON-TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
09/03/2019 M46 MPH LMZ346 MI MESONET
MESONET STATION XFLT FRANKFORT LIGHT.
0221 PM NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY 44.35N 84.67W
09/03/2019 M45 MPH ROSCOMMON MI ASOS
ASOS STATION KHTL HOUGHTON LAKE - ROSCOMMON
COUNTY AIRPORT.
0315 PM NON-TSTM WND GST 7 NNE NORTHPORT 45.21N 85.55W
09/03/2019 M40 MPH LMZ344 MI MESONET
MESONET STATION GTLM4 6 NE NORTHPORT.
&&Local storm report, Sep 3, 3:46 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 5 ENE ELMIRA 45.10N 84.76W
09/03/2019 E1.40 INCH OTSEGO MI PUBLIC
&&
JSLThunderstorm Wind, Leelanau
- When
- September 3, 3:58 PM EST to 4:00 PM EST
- Where
- Leelanau County, 0.4 mi WNW of Leland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 45.023, -85.757
Several trees were downed. Some power lines near the Leland Library were downed by falling trees.
Hail, Cheboygan
- When
- September 3, 6:15 PM EST
- Where
- Cheboygan County, 3.16 mi S of Black Lake
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.425, -84.263
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tornado in Illinois, September 3, 20191 injured · EF1 · 1 event
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Illinois, September 3, 201956 kt wind · 4 events
- Damaging Winds in Indiana, September 3, 201958 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Heavy Rain in Colorado, September 3, 20191 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856617, 856620.